Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 178, NWS Dodge City, KS

June 14, 20246 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2024, 6:47 PM CDT for 6 counties in Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2024, 6:47 PM CDT (23:47 UTC)
Expired
Jun 14, 2024, 7:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:23 PM CDTTSTM WND GST 689 Nw Wilburton, KSPeak wind gust measured at the Cimarron National Grasslands automated weather station (RAWS).
Jun 14, 7:40 PM CDTTSTM WND GST 656 E Richfield, KSMedia storm chaser estimated 60 to 70 mph wind gusts.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-568 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KDDC 142347
SVRDDC
KSC067-075-093-129-187-189-150045-
/O.NEW.KDDC.SV.W.0178.240614T2347Z-240615T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
647 PM CDT Fri Jun 14 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Hamilton County in southwestern Kansas...
  Morton County in southwestern Kansas...
  Southwestern Kearny County in southwestern Kansas...
  Western Grant County in southwestern Kansas...
  Western Stevens County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 745 PM CDT/645 PM MDT/.

* At 646 PM CDT/546 PM MDT/, severe thunderstorms were located along
  a line extending from 10 miles south of Coolidge to near Elkhart,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail. Areas of blowing 
           dust and reduced visibility are expected. 

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Elkhart and Manter around 650 PM CDT.
  Richfield around 700 PM CDT.
  Johnson City and Wilburton around 705 PM CDT.

Other locations in the path of these severe thunderstorms include
Rolla, Big Bow, Kendall and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3795 10204 3796 10146 3700 10141 3699 10204
TIME...MOT...LOC 2346Z 261DEG 28KT 3789 10202 3698 10200 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:31 PM CDT, 16 minutes earlier. Its key messages:

  • Severe thunderstorms are possible this evening as storms roll east-northeast out of southeast CO. Primary hazard will be damaging wind gusts.
  • Another round of storms is possible Saturday afternoon and evening, however weak mid/upper level flow should limit severity.
  • Strong southerly winds are likely early next week, especially Monday and Tuesday.
Area forecast discussion, Jun 14, 6:31 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
631 PM CDT Fri Jun 14 2024

.KEY MESSAGES...

- Severe thunderstorms are possible this evening as storms roll
  east-northeast out of southeast CO. Primary hazard will be
  damaging wind gusts.

- Another round of storms is possible Saturday afternoon and
  evening, however weak mid/upper level flow should limit
  severity.

- Strong southerly winds are likely early next week, especially
  Monday and Tuesday.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri Jun 14 2024

Visible satellite observations show widespread cloud debris is
lingering over southwest KS from overnight convection, which is
keeping temperatures in most locations much cooler than expected
in the upper 70s/low 80s. That said, continued erosion of this
cloud cover over the next couple hours should still allow
afternoon highs to reach into the upper 80s/low 90s. Otherwise,
latest water vapor satellite imagery and RAP upper air analysis
show a compact shortwave impulse over the Four Corners region
that is moving northeast towards the central Rockies. As forcing
for ascent increases ahead of this wave, thunderstorm
development is anticipated across south-central and southeast CO
within an environment characterized by modest buoyancy and
deep-layer shear. With time, upscale growth into a loosely
organized convective system is likely, which will move east-
northeast into western KS by 22-00Z. DCAPE values ahead of this
complex are progged to be in the 1200-1400 J/Kg range, which
will once again support damaging wind gusts as the primary
severe hazard. There is some uncertainty regarding how far east
thunderstorms can reach, as a few HREF members suggest activity
will decay before US-283. This seems reasonable given the
aforementioned lingering cloud cover, which will inhibit surface
parcels. However, deep-layer shear increases slightly with
northward extent, which may support MCS maintenance across
roughly the northern half of our CWA. Either way, convection
will be largely clear of our area by 08Z, and the remainder of
the overnight period will be quiet with lows in the low 60s west
to low 70s east.

Daytime Saturday, short range ensembles agree the compact upper
level impulse will eject onto the central plains. As forcing for
ascent associated with this wave interacts with any remnant
outflow boundaries, another round of scattered thunderstorms
appears likely roughly along and near an axis from Liberal/Meade
to Wakeeney/Hays. Weak deep layer shear should limit storm
severity, but a few severe wind gusts or quarter sized hail
stones cannot be ruled out.

Sunday into early next work week, medium range ensembles
continue to suggest broad, longwave upper level troughing will
become established over the western CONUS. With modest
southwesterly flow across the central Rockies, fairly deep
leeside surface troughing will develop over eastern CO that will
persists well into the week. Mass response around this feature
will result in strong southerly winds, especially on Monday and
Tuesday, sustained in the 25-35 mph range with gusts up to 50
mph. Additionally, precipitation chances will remain somewhat
elevated as both ECMWF EPS and GEFS probability of QPF > 0.01"
is at least in the 30-60% range each day through Wednesday, and
as high as the 70-80% range Thursday and Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 613 PM CDT Fri Jun 14 2024

A broken line of strong/severe thunderstorms is expected to
impact all four terminals in some manner this evening. We will
continue with VCTS in the TAFs with amendments likely as storms
draw closer to terminals for when timing of prevailing TSRA
becomes more clear. Thunderstorms are expected to move east of
DDC and HYS by late tonight with aviation weather improving as
winds become light and variable. On Saturday, winds will
increase out of the southwest at around 20 knots areawide with
gusts to around 30 knots at times in the afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Springer
AVIATION...Umscheid
Hazardous weather outlook, Jun 14, 3:35 AM CDT, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Fri Jun 14 2024

KSZ030-031-043>046-061>066-074>081-084>090-150845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Fri Jun 14 2024 /235 AM MDT Fri Jun 14 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Slight Risk (Level 2 of 5) of severe thunderstorms
north of a line extending from near Elkhart to Cimarron to Larned,
with the primary severe weather risk being damaging straight line
winds of 65 to 75 mph. An isolated wind gust greater than 75 mph
will be possible across mainly far west central Kansas during the
early to mid evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Marginal Risk (Level 1 of 5) of severe thunderstorms
across much of southwest, central, and south central Kansas.
Primary severe weather risks will be damaging wind gusts of 60 mph
or greater and large hail of half dollar size.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are most likely to be needed north of an Elkhart to
Dodge City to Larned line later this evening through the late
night hours.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:25 PM CDTSpecial Weather StatementDDCEdwards, Stafford50 min
Jun 13, 7:35 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Kiowa and 2 more70 min
Jun 13, 7:44 PM CDTSpecial Weather StatementDDCRush46 min
Jun 13, 7:53 PM CDTSpecial Weather StatementDDCPratt67 min
Jun 13, 8:39 PM CDTSpecial Weather StatementDDCSeward51 min
Jun 13, 8:43 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche41 min
Jun 14, 7:30 AM CDTSpecial Weather StatementDDCHamilton30 min
Jun 14, 7:58 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny32 min
Jun 14, 8:09 AM CDTSpecial Weather StatementDDCStanton36 min
Jun 14, 8:45 AM CDTSpecial Weather StatementDDCHamilton30 min
Jun 14, 9:17 AM CDTSpecial Weather StatementDDCHamilton28 min
Jun 14, 11:25 AM CDTAreal Flood AdvisoryDDCHamilton3 hr
Jun 14, 5:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Morton, Stanton63 min
Jun 14, 6:59 PM CDTSpecial Weather StatementDDCKearny, Scott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.